by Chuck Willman
After my last column there’s both good and bad news; NO cancer and all tests were negative for any “major problem.” Yay! However, all of the testing I endured left us with nothing but question marks over our heads. So back to square one. And I got the usual: “This could be just HIV/AIDS-related, and you’ll have to live with the (pains, migraines, whatever…).” I am lucky. I know it could have been worse. But that ordeal made me remember another incident involving my doctor—and others—a year ago that I’d like to share.
One day I woke up and it looked as if someone had taken a pinhead, dipped it in red and purple paint, and tapped the paint along every single vein of my entire body. Everywhere! I looked like one of those posters you see in medical offices which show the human bloodstream—only my body was turned inside out. I made an appointment immediately, trying to remain calm. But this time, though it felt like hot wax was flowing through my veins, I tried to relax and took some time to do some research of my own.
My doctor is quite well-known. He serves on several city, county, and state Boards, along with teaching at the University of Nevada, Las Vegas, School of Medicine, and overseeing some of the training at the University Medical Center here in Vegas. Most of the time he has a gaggle of interns trying to keep up with him in the clinics he runs. He’s good, but expects his patients to participate.
So I get to his office, and I’m situated in an exam room, told to put on a gown so he could examine whatever was going on. Fortunately we have the same sense of humor, so I decided to surprise him by tossing the paper robe, standing spread-eagle in all my naked glory as I heard him (and the interns with him that day) outside my room briefly discussing my case. Then I watched the door knob turn.
My doctor started to laugh so hard, I thought he’d wet himself. He knew what I was up to, and knew I wasn’t in my frequent state of terror and panic. On those visits, we often played our favorite game, “Let’s-Stump-the-Interns,” with a pop quiz. He was laughing so hard he had to cover his face with the computer tablet permanently attached to his hand. The interns (three young, handsome men, and two young, terribly embarrassed women) were in their pressed lab coats, stethoscopes draped around their necks, all with bright red faces.
Dr. C. finally lowered the tablet from his face. “What the hell has happened to you this time?” All of the interns were doing their best to avoid looking at me, standing back against the door.
Used to other people examining me, and already having done some research on-line about the condition, I started off: “So, who wants to come up first, take a look and give me your best guess as to what’s going on here?” No one moved. “You,” I pointed to the cutest male intern. “C’mon up, take a look.” He shyly stepped forward…“You need to touch me; feel the markings all over me.” He looked terrified. “You have already been taught that you won’t get AIDS by touching someone with it, right?” He blushed, then began to lightly move his fingers along my “painted” veins. “Very good,” I said. “Now, what’s your guess?” Just a shrug. I did this with every intern while my doctor looked on, plugging information into his computer. No one guessed correctly. “What I have is a condition called ‘petechiæ’ (pet-eek-ia). It occurs when the veins actually begin bleeding from the inside. It does burn, and can often be a side effect from several medications, but there are other causes.” Then I dressed, my doctor impressed and smiling.
Why am I telling you this? We have tools and resources right at our own fingertips (WebMD, Wikipedia, among others) that can provide valuable information on a strange condition or illness that may scare us at first. But we don’t have to panic. That doesn’t mean we don’t need to seek medical attention. But we must be able to trust our doctors/health professionals enough to be completely honest. And they must listen to us. We also have to trust our own instincts and experiences.
My bout of petechiæ went away after a steroid Rx and a complete “medication vacation” (except for my Xanax and Vicodin!). Instead of panicking, I dug around for information, found what I believed was wrong just by searching on my computer, and made my case.
And this time I was right!